Saturday, February 21, 2015

Somogyi effect and dawn phenomenon in diabetes

So I read a lot of interesting things today and I'm formulating questions based on it.

A person took too much insulin at night and went to sleep. He checks his morning blood sugar levels and it's elevated. Why?

It's because stress hormones were released while he was asleep which caused the hyperglycemia. (This is called Somogyi effect!)

Now, a person took his appropriate dose of insulin at night and went to sleep. He checks his morning blood sugar levels and it's elevated. What happened this time?

There is a normal hormone surge at 7 am (Growth hormone, cortisol, glucagon and epinephrine) which caused the hyperglycaemia. This is called dawn phenomenon.

How will you differentiate Somogyi effect from dawn phenomenon? Why is this clinically relevant?

I guess the person with Somogyi effect will have certain signs and symptoms related to hypoglycemia. For instance, night terrors. Right?

People with hypoglycemia don't wake up but have nightmares.

The 3 am glucose levels to be precise. It is low in Somogyi effect and maybe normal or high in dawn phenomenon. You'll decrease NPH insulin at night in the former and increase the NPH insulin dose in the latter. 

NPH is an intermediate acting insulin. NPH insulin is usually taken at night. Duration of action 7- 14 hours!

In Somogyi, the excess insulin caused hyperglycemia. So you'll decrease the dose.
And similarly, in dawn phenomenon, the inadequate dosing caused the hyperglycaemia, so you'll increase NPH insulin.

If you're under the impression that is inadequate insulin and if you increase the dose of insulin, you can put the patient into a hypoglycemic coma! This is why, recognising Somogyi effect is very important.

I didn't get the management.. How is the adequacy of insulin assessed? If a patient comes with morning hyperglycemia, will you order 3 am glucose levels?

Nope. That would be hectic too. You wanna decrease the dose and see if the patient improves. If the patient doesn't, it means it wasn't the dreaded Somogyi effect and it was just the regular dawn phenomenon, so you can go ahead and increase the dose.

You keep tailoring the dose to suit the patient. 

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...